Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 113, NWS Blacksburg, VA

June 15, 1995Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 1995, 2:45 PM EDT for Roanoke County, Virginia. It was in force for 45 min.

The area

The counties it named.

The facts

Issued
Jun 15, 1995, 2:45 PM EDT (18:45 UTC)
Expired
Jun 15, 1995, 3:30 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Roanoke County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KRNK 151845 RRA
SVRRNK
VAC161-775-151930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU JUN 15 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...ROANOKE COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...SALEM
 
AT 246 RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEAST SALEM. THIS
STORM WAS TRACKING TO THE SOUTHWEST AT 20 MPH.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:09 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 15, 2:09 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT THU JUN 15 1995

DISCUSSION...
RUNNING LATE SO ITS A QUICKY...

RW/TRW DEVLPING ACRS SRN AND WRN PART OF CWA.  SCENARIO SHUD BE
SIMILAR TO YDY...EXCPT PROB FEW TRW.  TWD OR SHRTLY AFTER SUNSET
SHUD SEE THINGS QUIET DOWN.

BOTH FRI AND SAT SHUD ONCE AGAIN SEE SUNNY/PTLY SUNNY GIVE WAY TO
SCT PM TSTMS AS COLD POOL AT H5 STAYS NEAR/OVERHD WITH ONLY SLIGHT
MODIFICATION...AS H8 TEMPS WARM SOME.

GREAT LTGCG JUST OUTSIDE OFFICE!

SPN

In the hours before

Special weather statement, Jun 15, 11:53 AM EDT, 2 hours 52 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-161200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT THU JUN 15 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
   AFTERNOON...

A WEAK COLD FRONT WILL BE IN THE SOUTHERN VIRGINIA/WEST
VIRGINIA/NORTHWEST NORTH CAROLINA VICINITY THIS AFTERNOON. WITH MID
70S TO LOWER 80S EXPECTED ACROSS THE REGION THIS AFTERNOON...THE
ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. MOISTURE IS LIMITED
THOUGH...SO ONLY ISOLATED THUNDERSTORMS SHOULD DEVELOP. A FEW OF
THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE MAIN THREAT.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

NOGUEIRA
Special weather statement, Jun 15, 11:55 AM EDT, 2 hours 50 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-161200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT THU JUN 15 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
   AFTERNOON...

A WEAK COLD FRONT WILL BE IN THE SOUTHERN VIRGINIA/WEST
VIRGINIA/NORTHWEST NORTH CAROLINA VICINITY THIS AFTERNOON. WITH MID
70S TO LOWER 80S EXPECTED ACROSS THE REGION THIS AFTERNOON...THE
ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. MOISTURE IS LIMITED
THOUGH...SO ONLY ISOLATED THUNDERSTORMS SHOULD DEVELOP. A FEW OF
THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE MAIN THREAT.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

NOGUEIRA
Local storm report, Jun 15, 2:29 PM EDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUN 15 1995

DATE/TIME        COUNTY/CITY           EVENT

15/220 PM        MONTGOMERY            NWSO RNK MET'S WIFE REPORTS
                                       MARBLE SIZE HAIL NORTH SIDE
                                       BLACKSBURG.

SPN
Local storm report, Jun 15, 2:30 PM EDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUN 15 1995

DATE/TIME        COUNTY/CITY           EVENT

15/220 PM        MONTGOMERY            NWSO RNK MET'S WIFE REPORTS
                                       MARBLE SIZE HAIL NORTH SIDE
                                       BLACKSBURG.

SPN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:59 PM EDTSevere Thunderstorm WarningRNKMontgomery46 min
Jun 15, 3:15 PM EDTSevere Thunderstorm WarningRNKFloyd45 min
Jun 15, 3:44 PM EDTSevere Thunderstorm WarningRNKRockbridge46 min
Jun 15, 4:07 PM EDTSevere Thunderstorm WarningRNKWythe53 min
Jun 15, 4:09 PM EDTSevere Thunderstorm WarningRNKSmyth51 min
Jun 15, 4:36 PM EDTSevere Thunderstorm WarningRNKAmherst54 min
Jun 15, 5:03 PM EDTSevere Thunderstorm WarningRNKBedford42 min
Jun 15, 5:24 PM EDTSevere Thunderstorm WarningRNKTazewell51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.